Can Your Medications Increase Your Sensitivity to The Sun?

Woman at the beach covering her face with a hat
Image Source: Tomas Salas/Unsplash

We’re all aware that most medications can have a variety of side effects, but did you know that one of them can be an increased sensitivity to the sun? There are a multitude of medications that can increase your risk of sunburn or even cause photosensitivity. Summer is almost here, so be sure you’re prepared to stay safe in the sun!

How Can a Medication Increase My Sun Sensitivity?1

Photosensitivity is a reaction set off by the sun’s ultraviolet rays and can result in two different reactions.

  1. Phototoxic Reaction: Occurs when UV radiation reacts with a drug to form compounds that damage the skin.
    • Results: Sunburn-like symptoms
  1. Photoallergic Reaction: This is less common, but usually happens when UV light changes a substance applied to the skin, causing an immune response.
    • Results: Bumps, hives, blisters, or red blotches

How to Prevent Sun Sensitivity2

  1. Check Your Meds: Check prescription medications to see if sun sensitivity is listed as a side effect.
  2. Hydrate: Drink plenty of water!
  3. Cover Up: Use sunscreen, wear protective clothing or try to stay in the shade as much as you can!

 

Questions?

Call the Tria Health Help Desk at 1.888.799.8742

 

Sources:

  1. https://www.webmd.com/skin-problems-and-treatments/features/beware-of-sunburn-boosters#1
  2. https://www.consumerreports.org/drugs/can-your-meds-make-you-more-sensitive-to-sun-and-heat/